By Piriya Mahendra, medwireNews Reporter
Experts are calling into question the widespread use of digoxin for atrial fibrillation (AF), in the wake of findings linking the drug to increased mortality.
Post hoc analysis of the AF Follow-Up Investigation of Rhythm Management (AFFIRM) trial, involving 4060 patients followed-up for a mean of 3.5 years, has revealed that digoxin was associated with a 41% increased risk for all-cause mortality, a 35% increased risk for cardiovascular (CV) mortality, and a 61% increased risk for arrhythmic mortality.
All-cause mortality was increased in patients irrespective of whether or not they had heart failure (HF), at estimated hazard ratios of 1.37 and 1.41, respectively. There was no significant digoxin-gender interaction for all-cause or CV mortality.
"Physicians should try to control a patient's heart rate by using alternatives as a first line, such as beta blockers or calcium blockers; if digoxin is used, use a low dose with careful clinical follow-up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels," recommended lead author Claude Elayi (University of Kentucky, Lexington, USA) in a press statement.
"Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations, for instance if they experience palpitations or syncope, as those may precede arrhythmic death."
The AFFIRM trial randomized 2033 patients to rhythm control and 2027 to rate control. As reported in the European Heart Journal, digoxin was given to 2816 (69.4%) of patients within 6 months of randomization and/or during the study.
"These results mean that among AF patients taking digoxin compared to those not on digoxin in the AFFIRM trial, within 5 years one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias," explained Elayi.
"These findings call into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial."
He added that the mechanism by which digoxin increases deaths among patients is unclear: "Deaths from classic CV causes, whether due to arrhythmia or not, can partly but not entirely explain it. This suggests there must be some additional mechanism that remains to be identified."
Licensed from medwireNews with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd. All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.